Search Results

You are looking at 1 - 1 of 1 items for

  • Author: Harris Trainer x
Clear All Modify Search
Open access

Harris Trainer, Paul Hulse, Claire E Higham, Peter Trainer and Paul Lorigan

Summary

Checkpoint inhibitors, such as ipilimumab and pembrolizumab, have transformed the prognosis for patients with advanced malignant melanoma and squamous non-small-cell lung cancer, and their use will only expand as experience is gained in a variety of other malignancies, for instance, renal and lymphoma. As the use of checkpoint inhibitors increases, so too will the incidence of their unique side effects, termed immune-related adverse events (irAEs), which can affect dermatological, gastrointestinal, hepatic, endocrine and other systems. Nivolumab is a monoclonal antibody that blocks the human programmed death receptor-1 ligand (PD-L1) found on many cancer cells and is licensed for the treatment of advanced malignant melanoma. We describe the first case of nivolumab-induced adrenalitis resulting in primary adrenal failure presenting with hyponatraemia in a 43-year-old man with malignant melanoma. The case highlights the potentially life-threatening complications of checkpoint inhibitors and the need for patient education and awareness of irAEs among the wider clinical community because such side effects require prompt recognition and treatment.

Learning points:

  • Nivolumab can cause primary adrenal insufficiency.

  • Not all cases of hyponatraemia in patients with malignancy are due to SIADH.

  • Any patient on a checkpoint inhibitor becoming unwell should have serum cortisol urgently measured and if in doubt hydrocortisone therapy should be initiated.

  • Although hyponatraemia can occur in patients with ACTH deficiency, the possibility of primary adrenal failure should also be considered and investigated by measurement of renin, aldosterone and ACTH.

  • Patients receiving checkpoint inhibitors require education on the potential risks of hypocortisolaemia.

  • PET imaging demonstrated bilateral increased activity consistent with an autoimmune adrenalitis.